Alert archive / Maine / Beach Hazards Statements in 2019

Beach Hazards Statement 6, NWS Caribou, ME

June 14, 2019Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jun 14, 2019, 3:34 PM EDT for Hancock County, Washington County, Maine. It took effect at Jun 15, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2019, 3:34 PM EDT (19:34 UTC)
In effect from
Jun 15, 2019, 8:00 AM EDT
Expired
Jun 15, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2019-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2019-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WHUS41 KCAR 141934
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
334 PM EDT Fri Jun 14 2019

MEZ029-030-150345-
/O.NEW.KCAR.BH.S.0006.190615T1200Z-190616T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
334 PM EDT Fri Jun 14 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from Saturday morning
through Saturday evening.

* TIMING...From Saturday morning through Saturday evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine State
  Park...Castine...Roque Bluffs State Park...Quoddy Head State
  Park

* Beach Hazard...The warm air temperatures near 70F may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the upper 40s.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
3 follow-up statements
491 
WHUS41 KCAR 150153
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
953 PM EDT Fri Jun 14 2019

MEZ029-030-151000-
/O.CON.KCAR.BH.S.0006.190615T1200Z-190616T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
953 PM EDT Fri Jun 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
SATURDAY THROUGH SATURDAY EVENING...

* TIMING...From 8 AM EDT Saturday through Saturday evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures near 70F may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the upper 40s.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
624 
WHUS41 KCAR 150740
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
340 AM EDT Sat Jun 15 2019

MEZ029-030-152100-
/O.CON.KCAR.BH.S.0006.190615T1200Z-190616T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
340 AM EDT Sat Jun 15 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* TIMING...From 8 AM EDT this morning through this evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures near 70F may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the upper 40s.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
303 
WHUS41 KCAR 151314
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
914 AM EDT Sat Jun 15 2019

MEZ029-030-160000-
/O.CON.KCAR.BH.S.0006.000000T0000Z-190616T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
914 AM EDT Sat Jun 15 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* TIMING...Until 8 PM EDT this evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures near 70F may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the upper 40s.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 14, 12:18 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 14, 12:18 PM EDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1218 PM EDT Fri Jun 14 2019

.SYNOPSIS...
A cold front approaches the region today and crosses this
evening. A ridge of high pressure builds Friday night into early
Saturday. Another cold front is expected to move through the
area Saturday night.
&&

.NEAR TERM /THROUGH SATURDAY/...
1210 PM Update...METSAT imagery shows the low cloud breaking up
to the west and this drying will spread east...except for the
coast where the onshore flow will maintain it. Raised highs for
today as a result and may need to bump up another few degrees.
Highs will reach the lower 70s except on the coast and along the
western international border. These highs will help generate
SBCAPE up to around 700 to 800 J/kg in northern zones this
afternoon. This will be sufficient for thunderstorms. With a low
freezing level and the cold upper trough passage, small hail
remains a concern and have added mention of it for large
portions of northern Aroostook County this afternoon. Still
looks like pulse storms, but latest analysis and guidance is
showing more substantial storms that could also produce gusty
winds. Have now added enhanced wording for gusty winds too.
Watching a brief early to mid afternoon confluence between the
exit region of a strong jet and larger shear values with the
higher SBCAPE approaching from the west.

As the cold front draws closer to the coast later this
afternoon, fog will again be drawn northward...mostly in
Washington County. Fog could also be a problem tonight where
heavier showers occur this afternoon as there's not a strong
surge of drier air. For Saturday, increased highs and reduced
pops in the far north for later in the afternoon.

Previous Discussion... Thunderstorms remain a
threat for this afternoon into early evening.

Showers pulling across northern areas this morning w/drizzle and
fog occurring across the central and downeast areas. The 00Z UA
showed 700 mb trof moving across the region w/a 50 jet streak
pulling n. Expecting the remaining showers to lift n of the
border w/drizzle and fog across the entire CWA through at least
mid morning. The 00z NAM and latest RAP soundings support the
drizzle and fog as does the latest HREF guidance. Satl micro
imagery showed area blanketed by low clouds, but looking further
s, improvement shows up w/cigs around 5 to 7k ft w/breaks in
the clouds. This improvement is expected to lift across the
region later this morning w/some breaks in the clouds expected
to allow for some heating. The window of opportunity will be
short lived as clouds will work back into the region by early
afternoon. The upper trof seen on the water vapor imagery is
forecast to swing e today and sharpen w/some cooling in the
700-500 mb layer. Atmosphere is expected to destabilize w/tstms
developing in advance of the surface cold front across the west
early this afternoon. Tstms will then work their way east-
northeast across mainly northern areas

CAPE potential of 400-500 joules w/steepening 850-700 mb lapse
rates of 6.5 to 7.0 c/km should be enough for scattered tstms.
Hard to say if storms will reach near severe limits, but
potential is there w/0-6km shear of 25-30 kts and DCAPE of
400-700 joules. DCAPE is a good indicator for strong wind
potential. Storm structure looks to be pulse type w/cold pocket
aloft. Any stronger storm has the potential for small hail and
strong wind gusts. The lacking factor for organized severe is
that the cold pocket lags behind the front and by the time it
arrives by late afternoon, the best instability has shifted to
the e. This is based on the 00z cycle. If heating can be
sustained before clouds move back in, then things could get
interesting. We'll have to see what the later guidance shows
today. Marine layer will keep tstms at bay across the Downeast
region. Cold front will move e of the region tonight w/light w
winds behind the front and some cooling. Partial clearing, and
wet ground should allow for some patchy fog development later in
the night.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The start of the period will find a cold low over central
Quebec SE of James Bay with a front extending sw across the
upper Great Lakes. A high pressure ridge over Maine that will be
shifting SE into the North Atlantic. By midday the cold front
will move into NW Maine bringing more rainshowers to the area.
The front will cross Maine and exit into the Gulf of Maine
Sunday morning. Higher pressure will build across the region
through the end of the period. The front will remain Quasi-
stationary in the Northern Gulf of Maine occasional showers will
continue for the Downeast coast into interior Downeast through
the end of the period.

The models they were in good agreement overall through the near
term of the forecast period. Loaded a blend of the
GFS/NAM/ECMWF/GEM to smooth out the minor differences in the
models.
&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
A high pressure ridge will be built across Northern and Central
Maine at the start of the period. A Stationary front in the
Gulf of Maine will keep the coast and interior Downeast in and
out of showers Thursday evening. A low is expected to develop
along the front bringing the front back into Central Maine as a
warm front early Friday morning, by early afternoon it will
spread to Northern Maine. The low will track across the Northern
Gulf of Maine Friday night through the end of the period.

Loaded a blend to smooth out the differences in the models. Used
NAWAVE4 for seas in the coastal waters.
&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: LIFR/IFR across all the terminals this morning
w/drizzle and fog. Expecting things to improve by the afternoon
w/conditions going to VFR. Expecting tstms to be in the
vicinity of the northern terminals this afternoon into early
evening. KBHB could see MVFR and possibly IFR w/low cigs and
some fog for a about 3 hr period in the evening as the front
slides across the waters.

SHORT TERM: MVFR conditions early, Decreasing ceilings to IFR
across FVE, CAR, and PQI by noon as a cold front pushes into the
area. The cold front will move through the area by Sunday
morning. IFR conditions will spread south to HUL, BGR, and BHB
by Sunday evening. Improving conditions across northern sites
Sunday morning as the front moves to the coast. BGR and BHB will
improve to MVFR with occasional showers that will reduce cigs
and vsby to IFR conditions through the end of the period. A
stationary frontal boundary will remain in the Gulf of Maine
through the end of the period. Minor lows will transit east
along the boundary bringing occasional showers to BHB and BGR.
&&

.MARINE...
NEAR TERM: Update..Will drop the intra coastal zone from the SCA
for Seas as waves are down to 3 ft. Will leave it for the outer
zones. Last few obs showed seas starting to drop back.
Expecting seas to drop below 5 ft by later in the afternoon.
Winds and seas are expected to be below SCA thresholds tonight.
Although some fog early could lead to some navigation issues for
a time.

SHORT TERM: A Small Craft Advisory for winds and seas maybe
required Late morning Saturday into Sunday morning.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory for hazardous seas until 4 PM EDT this
     afternoon for ANZ050-051.
&&

Near Term...Hewitt
Short Term...Norton
Long Term...Norton
Aviation...Hewitt/Norton
Marine...Hewitt/Norton
Hazardous weather outlook, Jun 14, 5:39 AM EDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
539 AM EDT Fri Jun 14 2019

MEZ001>006-010-011-015-031-032-150945-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-Northern Washington-
539 AM EDT Fri Jun 14 2019

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon and early
evening. Most of the activity will be north of a Greenville to
Houlton line. There is a possibility that a storm or two could be
strong enough to produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-MEZ016-017-029-030-150945-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-
539 AM EDT Fri Jun 14 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters,
Coastal DownEast Maine and Interior DownEast Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-150945-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
539 AM EDT Fri Jun 14 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 14, 3:23 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Caribou ME
323 PM EDT Fri Jun 14 2019

MEZ001>006-010-011-015>017-029>032-151930-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill,
Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake,
Churchill Dam, Mount Katahdin, Millinocket, East Millinocket,
Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville,
Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer,
Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook, Great Pond,
Orland, Calais, Grand Lake Stream, Wesley, Perry, Princeton,
Ellsworth, Bar Harbor, Bucksport, Castine, Eastport, Machias,
Cherryfield, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro,
and Topsfield
323 PM EDT Fri Jun 14 2019

...National Weather Service Cold Water Safety Message...

* The warm air temperatures this weekend in the lower 70s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 50s on the lakes
  and in the upper 50s on the rivers.

* The cold water temperatures can quickly cause hypothermia to
  anyone immersed in the water. According to the Maine Warden
  Service, when the water temperature is below 60 degrees, the
  average submerged person could lose dexterity within minutes and
  be unable to accomplish simple tasks. Anyone on small boats,
  canoes or kayaks should plan accordingly if recreating this
  weekend and use extreme caution to avoid this threat. Paddle
  smart from the start and always wear your life jacket!

* Strong winds are also expected this weekend with gusts up to 23
  mph from the southwest. If boating on large bodies of water,
  these strong winds can increase the likelihood of overturning
  your boat,canoe or kayak due to increased wave heights.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:11 AM EDTSmall Craft Advisory for Hazardous SeasCAR10 hr
Jun 14, 3:43 PM EDTSpecial Weather StatementCARAroostook47 min
Jun 14, 4:06 PM EDTSpecial Weather StatementCARAroostook54 min
Jun 14, 6:23 PM EDTSpecial Weather StatementCARPiscataquis52 min
Jun 14, 7:47 PM EDTSpecial Weather StatementCARPenobscot43 min

Nearby

Beach Hazards Statements in Maine, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.